Texas, 2013

Lightning Strike in Texas, July 20, 2013

July 20, 2013 · NWS FWD · 1 event in 1 county or zone

Non-severe thunderstorms occurred during the day on July 20th. Lightning struck an apartment complex, setting the structure on fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Non-severe thunderstorms occurred during the day on July 20th. Lightning struck an apartment complex, setting the structure on fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 20, 1:57 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 20, 1:57 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
257 PM CDT SAT JUL 20 2013

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG AND EAST
OF INTERSTATE 35/35W THIS AFTERNOON...WITH MORE ISOLATED ACTIVITY
TO THE WEST. THIS RAIN ACTIVITY IS FORMING IN A WEAK UPPER LEVEL
PATTERN BETWEEN AN UPPER LEVEL LOW TO OUR EAST AND AN UPPER LEVEL
RIDGE TO OUR WEST. WITH DEEP TROPICAL MOISTURE IN PLACE ACROSS
THE REGION...THE SHOWERS AND STORMS ARE PRODUCING BRIEF HEAVY
RAINFALL. THE STORM MOTIONS SO FAR TODAY HAVE BEEN NEARLY
STATIONARY OR SLOWLY TO THE SOUTHWEST AND LOCATIONS UNDERNEATH
THUNDERSTORMS COULD ACCUMULATE A QUICK QUARTER OF AN INCH. GUSTY
WINDS TO 40 MPH AND LIGHTNING WILL ALSO BE THREATS THROUGH THE
EARLY EVENING HOURS.

THE UPPER LEVEL LOW WILL CONTINUE TO MIGRATE SLOWLY NORTH ON
SUNDAY AND WILL BE ABSORBED BY A BROAD UPPER LEVEL TROUGH
CURRENTLY OVER THE NORTHERN PLAINS AND MIDWEST. HI-RES MODELS
INDICATE MORE ISOLATED RAIN ACTIVITY TOMORROW AND WILL MAINTAIN 20
POPS OVER MOST OF THE REGION. ON MONDAY...THE REGION WILL STILL BE
IN A FAIRLY WEAK UPPER LEVEL FLOW PATTERN WITH THE UPPER LEVEL
TROUGH DROPPING INTO OUR NORTHEASTERN COUNTIES. FORECAST SOUNDINGS
SHOW RICH MOISTURE STILL IN PLACE ACROSS THE REGION WITH SOME
INSTABILITY DURING THE AFTERNOON HOURS. HAVE INTRODUCED 20 POPS
ACROSS THE REGION ON MONDAY ANTICIPATING AT LEAST SOME ISOLATED
RAIN ACTIVITY MAY DEVELOP DURING THE AFTERNOON HOURS.

ON TUESDAY...THE UPPER LEVEL RIDGE BEGINS TO BUILD IN FROM THE
WEST BUT WEAK TROUGHING WILL REMAIN OVER THE FAR NORTHEAST. IN
SOME WAY OR ANOTHER...NEARLY ALL THE MODELS SUGGEST A COMPLEX OF
STORMS MAY DROP SOUTH ACROSS OKLAHOMA AND CROSS THE RED RIVER INTO
NORTH TEXAS. HAVE EXPANDED THE SLIGHT CHANCE POPS WEST ALONG THE
RED RIVER ON TUESDAY AS THERE ARE TIMING AND LOCATION DIFFERENCES
AMONG THE MODELS.

THE REMAINDER OF THE FORECAST WILL REMAIN DRY FOR NOW BUT WITH THE
UPPER LEVEL RIDGE REMAINING CENTERED TO OUR NORTHWEST WEDNESDAY
AND POSSIBLY THURSDAY...WILL HAVE TO WATCH FOR COMPLEXES OF STORMS
RIDING AROUND THE EASTERN PERIPHERY OF THE RIDGE AND POSSIBLY INTO
NORTH TEXAS. THE RIDGE THEN BECOMES MORE CENTERED OVER THE STATE
BY THE END OF THE WEEK BUT POSSIBLY NOT FOR LONG AS BOTH THE GFS
AND ECMWF INDICATE THE RIDGE BEING WEAKENED BY A STRONG SHORTWAVE
MOVING INTO THE PLAINS NEXT WEEKEND. WITH THIS SHORTWAVE/UPPER
LEVEL TROUGH...BOTH MODELS DRIVE A FRONT INTO NORTH TEXAS NEXT
WEEKEND.

TEMPERATURES WILL CONTINUE A SLOW CLIMB OVER THE NEXT FEW DAYS AS
UPPER LEVEL RIDGING SLOWLY WORKS IN FROM THE WEST. UPPER 90S AND
TRIPLE DIGIT TEMPERATURES WILL BE COMMON BY TUESDAY WITH OVERNIGHT
LOWS IN THE MID TO UPPER 70S.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  73  96  76  97  77 /  30  20  10  20  20
WACO, TX              73  95  75  96  76 /  30  20  10  20  20
PARIS, TX             72  92  74  94  75 /  30  20  10  20  20
DENTON, TX            75  95  75  97  76 /  30  20  10  20  20
MCKINNEY, TX          73  93  75  96  76 /  30  20  10  20  20
DALLAS, TX            76  97  77  98  77 /  30  20  10  20  20
TERRELL, TX           73  94  75  96  76 /  30  20  10  20  20
CORSICANA, TX         73  93  75  96  76 /  30  20  10  20  20
TEMPLE, TX            72  95  74  95  75 /  20  20  10  20  20
MINERAL WELLS, TX     71  96  73  98  75 /  20  10  10  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

91/82
Hazardous weather outlook, Jul 20, 1:41 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
241 PM CDT SAT JUL 20 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
241 PM CDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS NORTH TEXAS THROUGH
THIS EVENING. LOCALLY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND GUSTY WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PARTS OF NORTH TEXAS
SUNDAY THROUGH TUESDAY...MAINLY IN THE AFTERNOON AND EVENINGS.
LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DUNN

In the hours before

Special weather statement, Jul 20, 2:33 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
333 PM CDT SAT JUL 20 2013

TXZ095-106-202100-
DELTA TX-LAMAR TX-
333 PM CDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN DELTA COUNTY
  SOUTHWESTERN LAMAR COUNTY

AT 334 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF PARIS...MOVING WEST AT 5
MPH.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3353 9551 3337 9558 3343 9586 3344 9586
      3364 9577
TIME...MOT...LOC 2034Z 111DEG 5KT 3348 9565
Special weather statement, Jul 20, 2:44 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
344 PM CDT SAT JUL 20 2013

TXZ134-202115-
ELLIS TX-
344 PM CDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL ELLIS COUNTY

AT 344 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF ENNIS...MOVING WEST AT 5
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ENNIS...PALMER AND
WAXAHACHIE.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3227 9687 3250 9690 3252 9664 3235 9660
TIME...MOT...LOC 2044Z 078DEG 3KT 3241 9672
Special weather statement, Jul 20, 3:39 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
439 PM CDT SAT JUL 20 2013

TXZ119-202215-
DALLAS TX-
439 PM CDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN DALLAS COUNTY

AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER DUNCANVILLE...MOVING WEST AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CEDAR HILL...COCKRELL
HILL...DESOTO...DUNCANVILLE...GRAND PRAIRIE AND CEDAR HILL STATE
PARK.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3273 9677 3256 9683 3259 9704 3281 9704
      3281 9703
TIME...MOT...LOC 2140Z 105DEG 6KT 3267 9690
Special weather statement, Jul 20, 4:44 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
544 PM CDT SAT JUL 20 2013

TXZ118-202315-
TARRANT TX-
544 PM CDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL TARRANT COUNTY

AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF WHITE SETTLEMENT...MOVING
WEST AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BENBROOK...EDGECLIFF...FORT
WORTH...LAKE WORTH...LAKESIDE...RIVER OAKS...SANSOM PARK...WESTWORTH
AND WHITE SETTLEMENT.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3278 9728 3261 9735 3266 9755 3283 9755
      3288 9752
TIME...MOT...LOC 2244Z 111DEG 3KT 3273 9742

The radar

The Dallas/Ft Worth radar (KFWS), 40 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dallas

When
July 20, 5:00 PM CST to 5:43 PM CST
Where
Dallas County, 1 mi NNE of Liggett
Injuries
0 direct, 3 indirect
Reported by
Fire Department/Rescue
Coordinates
32.832, -97.011

Irving Fire Department responded to a three alarm fire which was caused by lightning. The fire occurred at the Eagle Crest Apartment Homes in Irving. Three firefighters were injured in the blaze, all with minor burns.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469655.